Alert archive / North Dakota / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Bismarck, ND

June 8, 2021Kidder County, North Dakota

NWS Bismarck, ND issued this areal flood warning at Jun 8, 2021, 2:00 PM CDT for Kidder County, North Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 2:00 PM CDT (19:00 UTC)
Expired
Jun 8, 2021, 4:00 PM CDT
In force
2 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS43 KBIS 081900
FLWBIS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
200 PM CDT Tue Jun 8 2021

NDC043-082100-
/O.NEW.KBIS.FA.W.0001.210608T1900Z-210608T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kidder ND-
200 PM CDT Tue Jun 8 2021

The National Weather Service in Bismarck has issued a

* Flood Warning for...
  Southwestern Kidder County in south central North Dakota...

* Until 400 PM CDT.

* At 200 PM CDT, local law enforcement reported flooding in the 
  warned area due to thunderstorms. Flooding is ongoing. Between 4 
  and 6 inches of rain have fallen.

* Some locations that will experience flooding include...
  Steele, Dawson, and Lake Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4676 10008 4683 10008 4687 9998 4689 9989
      4689 9968 4664 9979 4663 9991 4673 10008
      4675 10008

$$

Hollan

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 1:24 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 8, 1:24 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
124 PM CDT Tue Jun 8 2021

.UPDATE...
Issued at 109 PM CDT Tue Jun 8 2021

Clusters of thunderstorms continue over much of central and south
central North Dakota early this afternoon. The strongest area of
storms is currently located from a line over central Sioux county
to southwestern Kidder county. These storms continue to remain
virtually stationary, back building the south southwest along a
surface warm front. There have been some signs in the mesoanalysis
fields and radar presentation that these storms near the warm
front may be becoming surface based. Given some weaknesses in the
upper levels, deep layer shear is currently a bit unimpressive
(25 to 30 knots) but low level shear continues to remain strong
along the warm front. Thus, these storms have shown transient
supercell characteristics, but this behavior is most consistent
with multicell complexes. As storms back build, we continue to see
new dominant updrafts pulse up to strong/severe levels and pulse
back down. For this early activity large, hail and damaging winds
continue to be our main concern with the strongest storms, but
Dual Pol radar data suggests that most of the larger hail
signatures are more consistent with copious amounts of smaller
water coated hail. While the tornado threat is fairly low, the
stronger low level shear could introduce at least a marginal weak
tornado threat with any surface based storms along the warm front
that can become rooted over the next hour or two.

Flash flooding also remains a concern over back building portion
of the strongest storms, with training storms putting down very
heavy rain over the same area, especially over portions of Emmons
and southern Kidder counties. This threat may eventually move into
Sioux county and will need to be monitored closely.

For this update, we just refined precipitation chances to better
reflect the latest observations and radar trends. We also lowered
high temperatures across portions of the central and east do to
the anvil blowoff that doesn't look to be going away anytime soon.

UPDATE Issued at 907 AM CDT Tue Jun 8 2021

A cluster of strong to severe storms continue roughly from a line
from Jamestown to the southeastern corner of Burleigh county. Some
additional development has been noted near the border of Morton
and Oliver counties and in northern Burleigh county. While CAMs do
not have a good handle on this situation, observations would
suggest that the gap between these two area may fill in over the
next few hours. Generally the eastern storms are in a better shear
environment and the storms to the west are in a better instability
environment. While widespread severe weather is not anticipated
with this activity, a few of the stronger cells continue to pulse
up to severe levels here and there, which may continue over the
next couple of hours.

UPDATE Issued at 612 AM CDT Tue Jun 8 2021

Storms have been firing up over the central and southern James
River Valley the past several hours, with multiple warnings being
issued along with a few flood advisories. Just when it seems
everything is weakening, another updraft pops up. CAMs have been
worthless, though LLJ will weaken and should finally see an end to
robust convection in the southeast over the next couple of hours.

&&

.SHORT TERM...(Today and tonight)

Issued at 300 AM CDT Tue Jun 8 2021

Forecast highlights in the short term period will be another round
of severe storms this afternoon and tonight for most areas,
especially the west and north central.

Currently, low level jet has maintained strong to severe
convection over the James River Valley through the writing of this
discussion. This activity should push off to the east by 4-5AM at
the latest as the LLJ subsides. A weaker LLJ over southeast MT
will bring a few showers and/or thunderstorms to parts of
southwest/west central ND over the next few hours, with this
activity possibly continuing into parts of central ND this
morning. Severe weather is not expected with this activity.

Strong south/southeasterly flow today will see low level moisture
ramping up across the region, with sfc dewpoints rising well into
the 60s most areas behind a warm front lifting north across the
region. This will be coupled with increasing instability as
temperatures rise into the 80s to mid 90s. Plenty of shear up to
around 40s knots as well. Kicker will be a strong embedded S/WV
ejecting north across the High Plains region this afternoon and
evening. Models suggest storms developing across southeast MT
mid/late afternoon, then lifting north and east into western ND.
Hail up to 2.5 inches in diameter (steep mid level lapse rates),
damaging wind gusts to 70 mph, and a few tornadoes will all be
possible, especially with any discrete storms early on, which
looks to favor west central and northwest parts of the state. Into
this evening and the overnight, another strong low level jet to
around 50 knots develops, and will likely sustain convection
central and northeast through much of the night.

.LONG TERM...(Wednesday through Monday)

Issued at 300 AM CDT Tue Jun 8 2021

Another severe thunderstorm event is likely on Thursday, followed
by a drying out period starting Saturday and lasting through
early next week.

Lingering showers and thunderstorms central and mainly east along
to ahead of a sfc boundary on Wednesday. Guidance remains in favor
of a surface low over the eastern portion of the state, which may
re-develop thunderstorms in the afternoon over the James River
Valley. Although shear is weaker in this period, given adequate
instability a few stronger thunderstorms can't be ruled out.

On Thursday, a negatively tilted upper level trough swings
northeast into the Northern Plains, triggering another round of
strong to severe convection. This feature will drive a strong
frontal boundary eastward from eastern Montana into western ND by
Thursday evening, and across the state Thu night. The associated
strong forcing, robust instability, and strong bulk and low level
shear will bring all severe weather possibilities to the region.
Bulk shear orthogonal to the north to south oriented frontal
boundary will see discrete cells initially, then likely morphing
into a wind threat Thursday night. The timing of the frontal
passage may very well keep discrete convection to our west, but a
wind threat will still exist across all of western and central ND
Thu night.

Upper trough closes off over the Northern Plains on Friday,
bringing continued precipitation chances though much cooler
weather.

We finally dry out for the weekend as an upper level ridge
rebuilds across the central CONUS. Seasonal temperatures early
this weekend, then gets hot again late this weekend into early
next week as the ridge amplifies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 109 PM CDT Tue Jun 8 2021

A cluster of strong to severe thunderstorms continue early this
afternoon across much of central and south central North Dakota.
Anywhere under the heaviest cores of these storms, expect MVFR to
IFR visibility categories with heavy rain and hail. Additional
thunderstorm development is expected later this afternoon and
evening across the west and north, some of which could also become
severe. Expect breezy winds out of the south through the
afternoon, but they could become erratic and gusty under any
storms or out ahead of any storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...NH
LONG TERM...NH
AVIATION...ZH
Hazardous weather outlook, Jun 8, 1:29 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
129 PM CDT Tue Jun 8 2021

NDZ001>004-009>012-017>022-031>036-040>046-091830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-
129 PM CDT Tue Jun 8 2021 /1229 PM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms today and tonight. Large
hail up to the size of tennis balls and damaging winds to 70 mph
will be possible. A tornado or two will also be possible west
central and northwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ005-013-023-025-037-047-048-050-051-091830-
Rolette-Pierce-Wells-Foster-Stutsman-Logan-La Moure-McIntosh-
Dickey-
129 PM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms tonight, A few storms could
be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

ZH

In the hours before

Local storm report, Jun 8, 11:32 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     STEELE                  46.85N 99.92W
06/08/2021                   KIDDER             ND   EMERGENCY MNGR

            TREES DOWN IN STEELE.

&&

CK
Special weather statement, Jun 8, 12:05 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1205 PM CDT Tue Jun 8 2021

NDZ035-036-046-047-081800-
Kidder ND-Logan ND-Burleigh ND-Emmons ND-
1205 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIDDER...SOUTHEASTERN
BURLEIGH...NORTHWESTERN LOGAN AND NORTHERN EMMONS COUNTIES UNTIL 100
PM CDT...

At 1204 PM CDT, strong thunderstorms were located along a line
extending from 11 miles northeast of Braddock to 6 miles south of
Hazelton. These storms were nearly stationary.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Hazelton, Braddock, Kintyre, and Temvik.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4629 10057 4633 10055 4636 10055 4681 10017
      4680 9956 4657 9976 4651 9996 4628 10014
TIME...MOT...LOC 1704Z 258DEG 3KT 4669 9993 4640 10032

HOLLAN
Local storm report, Jun 8, 12:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             2 NE HAZELTON           46.51N 100.25W
06/08/2021  E1.50 INCH       EMMONS             ND   PUBLIC

            HAIL WAS ACCOMPANIED BY A FEW WIND GUSTS TO
            60 MPH. MEASURED 4 INCHES OF RAIN AS OF 1145
            AM AND IT WAS STILL RAINING.

&&

CK
Local storm report, Jun 8, 12:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1239 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      STEELE                  46.85N 99.92W
06/08/2021                   KIDDER             ND   LAW ENFORCEMENT

            SEVERAL ROADS WERE REPORTED TO BE UNDER
            WATER IN STEELE. MEASURED 4.30 INCHES OF
            RAIN AS OF NOON AT THE COUNTY COURTHOUSE.

&&

CK
Local storm report, Jun 8, 1:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      HAZELTON                46.48N 100.28W
06/08/2021                   EMMONS             ND   TRAINED SPOTTER

            FLOODED STREETS AND YARDS IN HAZELTON.
            MEASURED 5 INCHES OF RAIN SO FAR, AND IT WAS
            STILL RAINING.

&&

CK
Local storm report, Jun 8, 1:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND GST     3 E MOFFIT              46.68N 100.24W
06/08/2021  M63 MPH          BURLEIGH           ND   MESONET

            MESONET STATION AT LONG LAKE NWR. TIME
            ESTIMATED FROM RADAR.

&&

CK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:38 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman67 min
Jun 7, 7:44 PM CDTSpecial Weather StatementBISEmmons31 min
Jun 7, 7:58 PM CDTTornado WarningBISLaMoure, Stutsman32 min
Jun 7, 8:01 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman44 min
Jun 7, 8:23 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh52 min
Jun 7, 8:44 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman61 min
Jun 7, 8:50 PM CDTTornado WarningBISLaMoure, Stutsman25 min
Jun 7, 9:26 PM CDTSevere Thunderstorm WarningBISLaMoure64 min
Jun 7, 10:07 PM CDTSpecial Weather StatementBISDickey38 min
Jun 7, 10:57 PM CDTSpecial Weather StatementBISLogan48 min
Jun 7, 11:36 PM CDTSpecial Weather StatementBISLaMoure39 min
Jun 7, 11:41 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure49 min
Jun 7, 11:51 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh39 min
Jun 8, 12:26 AM CDTSevere Thunderstorm WarningBISLaMoure28 min
Jun 8, 1:44 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman61 min
Jun 8, 1:53 AM CDTSpecial Weather StatementBISStutsman37 min
Jun 8, 2:27 AM CDTSpecial Weather StatementBISStutsman33 min
Jun 8, 2:44 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman61 min
Jun 8, 2:56 AM CDTSpecial Weather StatementBISStutsman34 min
Jun 8, 3:11 AM CDTSevere Thunderstorm WarningBISStutsman28 min
Jun 8, 3:58 AM CDTAreal Flood AdvisoryBISLaMoure, Stutsman4 hr
Jun 8, 4:00 AM CDTSevere Thunderstorm WarningBISStutsman60 min
Jun 8, 4:46 AM CDTSevere Thunderstorm WarningBISLaMoure59 min
Jun 8, 4:57 AM CDTSevere Thunderstorm WarningBISStutsman63 min
Jun 8, 5:13 AM CDTAreal Flood AdvisoryBISStutsman3 hr
Jun 8, 6:00 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman60 min
Jun 8, 6:09 AM CDTSevere Thunderstorm WarningBISLaMoure66 min
Jun 8, 7:07 AM CDTSevere Thunderstorm WarningBISStutsman38 min
Jun 8, 7:50 AM CDTSevere Thunderstorm WarningBISStutsman55 min
Jun 8, 8:02 AM CDTSevere Thunderstorm WarningBISKidder43 min
Jun 8, 8:15 AM CDTAreal Flood AdvisoryBISKidder, Stutsman3 hr
Jun 8, 9:04 AM CDTSevere Thunderstorm WarningBISKidder41 min
Jun 8, 10:06 AM CDTSevere Thunderstorm WarningBISKidder39 min
Jun 8, 10:44 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan46 min
Jun 8, 11:07 AM CDTFlash Flood WarningBISKidder3 hr
Jun 8, 11:27 AM CDTSevere Thunderstorm WarningBISEmmons33 min
Jun 8, 11:44 AM CDTAreal Flood AdvisoryBISKidder, LaMoure, Stutsman4 hr
Jun 8, 12:05 PM CDTSpecial Weather StatementBISEmmons55 min
Jun 8, 12:23 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder52 min
Jun 8, 12:32 PM CDTFlash Flood WarningBISBurleigh, Emmons3 hr
Jun 8, 12:59 PM CDTSevere Thunderstorm WarningBISSioux61 min
Jun 8, 1:39 PM CDTFlash Flood Warning Considerable damage threatBISBurleigh, Emmons, Kidder2 hr
Jun 8, 1:45 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux60 min
Jun 8, 2:43 PM CDTSevere Thunderstorm WarningBISGrant, Morton62 min
Jun 8, 3:34 PM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux3 hr
Jun 8, 3:45 PM CDTSevere Thunderstorm WarningBISGrant, Morton60 min
Jun 8, 3:50 PM CDTFlash Flood WarningBISGrant, Morton3 hr
Jun 8, 3:57 PM CDTAreal Flood WarningBISBurleigh, Emmons, Kidder6 hr
Jun 8, 4:04 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman10 hr
Jun 8, 4:26 PM CDTSpecial Weather StatementBISBurleigh34 min
Jun 8, 4:41 PM CDTSevere Thunderstorm WarningBISGrant, Sioux49 min
Jun 8, 4:50 PM CDTSpecial Weather StatementBISAdams40 min
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningBISGrant, Sioux32 min
Jun 8, 6:31 PM CDTAreal Flood AdvisoryBISSioux10 hr
Jun 8, 6:32 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie58 min

Nearby

Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.